With gastroparesis, your food can sit in your stomach and not digest. It is sometimes like walking a tight rope trying to balance food and insulin. Besides regular food not digesting, things that you use to treat a low can sit in your stomach. When that happens, you treat your low but your blood sugar keeps going lower. A couple times when I was in the hospital, the nurses would freak because my blood sugar would be low and they would bring food for me but when they would come back to check again, it would be even lower.
The past couple weeks, I have had a couple lows that kept going lower after I treated them. When that happens, I fall into the “over treat” pattern. Saturday, I tested my blood sugar and took my insulin like I always do before dinner. For some reason, evenings are the least problematic for me as far as blood sugar goes. Not quite an hour after I took my insulin and ate dinner on Saturday, my blood sugar dropped low. I was 56. I grabbed the container I keep Smarties in and had three packs of them. Normally a 56 would get two packs (each pack has 6 grams of carbs), but as I said, I have been in this over treat pattern. About 20 minutes later and I tested again – 151. Yes, I over treated!
Dinner on Sunday started to be a repeat of Saturday – about an hour after dinner, my blood sugar dropped low. I was 64. I grabbed the Smarties and had 3 packs. As soon as I ate them, I remembered what I went to Saturday and thought, “oh crap.” I waited about 20 minutes before checking my blood sugar again. I thought for sure I was going to be high. Nope, now I was 54. I tested two more times after that and was 63 and 58, respectively. Each time, I had 3 packs of Smarties for a total of 12 packs until I started coming up. Same amount of insulin, same exact food as Saturday.
I wish that there was an affordable dextrose injection like EMTs carry that someone can dial up 6 grams or however many grams they need and have the dextrose injected. Life would be so much easier!
That’s why I use milk and juice
Thanks Redford! For me, the liquids kind of slosh around in my stomach the same as food. I used to use glucose tablets but then found out that Smarties also list dextrose first as an ingredient. According to Dr. Bernstein, things that have dextrose first for an ingredient will start to dissolve in your mouth and enter your blood stream before going to the stomach. I take my thyroid meds sublingually for that reason so I am hoping he is right about the dextrose!